WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Adderall Addiction: 5 Signs You May Have a Problem

By Manjari Bansal
Do you know someone who is addicted to Adderall? Explore the warning signs and how to get help.

Adderall is an FDA-approved prescription medicine that has two chemicals — dextroamphetamine and amphetamine. It is mainly used for treating attention deficit hyperactivity disorder (ADHD) and a sleep disorder called narcolepsy. Since Adderall increases the level of “feel good” chemicals in the brain, it’s commonly misused by people to feel energetic or euphoric. Here are five signs to look for if you think you have an Adderall addiction.

You are taking Adderall more than your prescribed dose.

“Warning signs that your use of Adderall might be problematic include taking the medication in higher amounts than prescribed and persistent unsuccessful attempts at cutting down the use,” Michael Sore, MD, Medical Director at Riverside Recovery, tells WebMD Connect to Care. There can be a problem if you are taking Adderall only to feel “high or energetic” and not for the treatment of a disorder.

You need more drugs to achieve the same effect.

“Tolerance” is another sign of drug addiction. This refers to “having to use increasing amounts of the drug in order to feel the desired effect,” Sore says. As you start using higher doses, your risk of developing serious side effects from the drug also goes up. “Long-term health effects of Adderall abuse can include depression, paranoia, anxiety, sleep disturbances (insomnia), high blood pressure, arrhythmias (abnormal heart rhythm), seizures, weight loss, pulmonary arterial hypertension, and even death,” Sore says.

You are losing interest in school, work, and friends.

Another sign of Adderall addiction is if your life revolves around the drug. “Adderall use impairs the ability to fulfill work, school, or social obligations and you continue using it despite having knowledge that it is causing you physical or psychosocial problems,” Sore says. Ignoring friends and family and being secretive is also an important sign of substance abuse.

You are crushing, snorting, or injecting the drug.

To speed up the effect of the drug, you may resort to other ways of drug administration like crushing the drug, snorting, or mixing it with water and injecting it. This dramatically increases the risk of overdose. According to American Addiction Centers, the signs of overdose include confusion, tremors, hallucinations, and cardiovascular problems. “A fatal overdose for Adderall has been considered as little as 1.5 mg/kg of mass,” Aniko Dunn, PsyD, Psychologist at EZCare Clinic, tells WebMD Connect to Care.

You are having withdrawal symptoms.

If you do not take the drug, you may experience “more craving for Adderall, anxiety, panic attacks, sleep disorder, depression, lack of energy and motivation,” Dunn says. These are withdrawal symptoms that show your physical dependency on the drug.

Don’t Wait. Get Help Now.

If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.

WHATS NEXT
Treatment & Resources for Prescription Drugs